Hail, McLean
- When
- June 14, 12:30 PM CST to 12:35 PM CST
- Where
- McLean County, Bloomington
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.480, -88.980
An upper-level disturbance interacted with a warm and humid airmass to trigger scattered severe thunderstorms during the afternoon and early evening of June 14th. Most of the storms were focused across the Illinois River Valley, where numerous trees were blown down and hail up to the size of quarters was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An upper-level disturbance interacted with a warm and humid airmass to trigger scattered severe thunderstorms during the afternoon and early evening of June 14th. Most of the storms were focused across the Illinois River Valley, where numerous trees were blown down and hail up to the size of quarters was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 14, 11:56 AM CST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1256 PM CDT Wed Jun 14 2017 .UPDATE... Issued at 1040 AM CDT Wed Jun 14 2017 Warm sector destabilization is being aided by surface dewpoints in the low 70s. Scattered showers and isolated storms have already bubble up along and west of I-55, with slow movement to the NE. There remains a large spread in the high res model solutions as to timing and coverage of storms the rest of the day today. Will continue with our trend of PoPs ramping up to a peak in the last half of the afternoon and into early evening as a squall line moves from west to east through central IL, which is closer to the NAMnest solution. HRRR has broken lines of storms, and much less organized, with storms generally east and southeast of our counties by 00z/7pm. MUCAPEs are projected to climb into the 2500-3500 J/kg for areas west of I-57, with no CIN and 0-3km helicity of 150-200 m2/s2. A few of the stronger updrafts may begin to rotate this afternoon, but the primary hazard still looks to be damaging downburst winds. ILX will be sending up a special 18z/1pm upper air balloon to aid SPC in severe potential analysis early this afternoon. That data will give us a better handle on local shear and stability as we approach peak heating. Main updates this morning were minor adjustments to PoPs and weather. High temps look on track, due to limited morning showers/storms and plenty of sunshine across the area. Updated forecast info is already available. && .SHORT TERM...(Today and tonight) ISSUED AT 340 AM CDT Wed Jun 14 2017 08z/3am radar mosaic shows several bands of convection ahead of a slowly approaching cold front from Minnesota southward across western Iowa into Kansas. This activity is generally moving N/NE and is expected to remain well west of central Illinois through dawn. As outflow from these storms slowly approaches from the west, scattered thunderstorms will develop across the Illinois River Valley by mid to late morning, then further east across the remainder of the KILX CWA this afternoon. With SBCAPES progged to reach the 3000-4000J/kg range, any storms that occur later today will develop vigorous updrafts and will thus be capable of producing large hail and damaging wind gusts. Heavy rainfall will also be a concern with the storms, as slow movement and high precipitable water values of 1.75-2.00 contribute to a localized flash flooding threat. Based on model consensus, it appears the primary time frame for potential severe weather will be from noon to 8pm. Have carried high chance PoPs across the board with afternoon high temperatures reaching the lower 90s. 30kt 850mb jet will likely enhance areal coverage of showers and thunderstorms late tonight, so have bumped PoPs to likely from late evening through the overnight hours. .LONG TERM...(Thursday through Tuesday) ISSUED AT 340 AM CDT Wed Jun 14 2017 Warm and unsettled weather will prevail through the weekend, before a significant pattern change brings cooler/drier weather by early next week. The initial surge of convection from tonight will be ongoing across the E/SE CWA Thursday morning, then will push into the Ohio River Valley by afternoon. Subsidence in the wake of this system will then provide dry weather through Thursday night. A series of short-waves will pass through the region Friday through Sunday, bringing periodic rain chances. It appears the strongest waves and thus the greatest rain chances will arrive Friday night, then again Saturday night into Sunday. Have therefore focused highest PoPs during those times with just slight chances elsewhere. The final wave will carve out a significant trough over the Great Lakes and push a strong cold front through central Illinois on Sunday. Based on the timing of the boundary, storms will become most widespread along/south of I-70 by Sunday afternoon. Once the front sinks south of the area, cooler and drier weather will be on tap early next week. High temperatures will only reach the lower 80s by Monday and Tuesday, with overnight lows dipping into the upper 50s and lower 60s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1256 PM CDT Wed Jun 14 2017 Boundary layer destabilization becoming more pronounced, with storm coverage expanding. Still plenty of uncertainty with convective mode and timing of any line of storms. Based on current storm coverage, a broken line of storms appears more likely. Have made an attempt to focus on the most likely 2 hour period each TAF location will be affected by any strong/severe storms. Those periods are concentrated this afternoon for all but CMI, that extends to 01z. Will make adjustments to timing once the convection approaches any terminal site. There should be a significant reduction in storm coverage after 01z/03z, based on NAM-nest and RAP updates. Have left in a VCSH overnight just in case a few showers bubble up behind the line. Winds should generally remain at or below 10kt from the southwest, outside of any thunderstorm wind gusts. Little change in air mass expected throughout this TAF period, so no prevailing wind shifts expected. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Shimon SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Shimon
Hazardous Weather Outlook National Weather Service Lincoln IL 1200 PM CDT Wed Jun 14 2017 ILZ027>031-036>038-040>043-047>053-151100- Cass-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason- McLean-Menard-Morgan-Peoria-Sangamon-Schuyler-Scott-Stark- Tazewell-Woodford- 1200 PM CDT Wed Jun 14 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms will increase in coverage and intensity this afternoon. There is a slight risk that thunderstorms from early this afternoon through evening may contain locally damaging wind gusts and large hail, with a low probability of an isolated tornado or two mainly northwest of the Illinois River. Locally heavy rain and cloud to ground lightning will also be hazards. Heat index values of 96 to 100 are expected this afternoon. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Periods of thunderstorms are forecast Friday through Sunday morning. There is a marginal risk of severe thunderstorms for Friday into Friday night, and potential for additional severe thunderstorms Saturday into Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. ILZ044>046-054>057-061>063-066>068-071>073-151100- Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar- Effingham-Jasper-Lawrence-Moultrie-Piatt-Richland-Shelby- Vermilion- 1200 PM CDT Wed Jun 14 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... A chance for thunderstorms will develop by middle afternoon, with occasional thunderstorms possible through Thursday morning. There is a slight risk that thunderstorms from middle afternoon through evening may contain locally damaging wind gusts and large hail. Locally heavy rain and cloud to ground lightning will also be hazards. Heat index values of 96 to 100 are expected this afternoon. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Periods of thunderstorms are forecast Friday through Sunday afternoon. The highest thunderstorm chances are Friday night and Saturday night into Sunday. Although severe weather is not expected at this time, strong storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Barker
The Lincoln radar (KILX), 48 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
22 thunderstorm wind, 5 hail. Local standard time, as filed.
Numerous tree branches up to 15 inches in diameter were snapped off.
Several large trees and tree branches were blown down.
Several trees were damaged.
A shed was damaged and an attic vent was blown off a house. Several tree branches were blown down as well.
A porch roof was flipped onto a house.
An 18 to 24-inch diameter tree was blown down.
A tree was blown onto a house.
A large tree was blown down.
A large tree was snapped off at the base on Grandview Drive.
Numerous 10-inch diameter tree limbs were blown down on Westport Road.
Numerous tree limbs and power lines were blown down in Peoria Heights.
Numerous trees were blown down.
Numerous trees were blown down along Highway 26 from the Woodford-Marshall County line southward for about 3 miles.
An 8-inch diameter tree branch was blown down.
Numerous trees were blown down.
Numerous trees were blown down.
A concrete silo was destroyed and numerous tree limbs were blown down.
Numerous tree branches were blown down.
A large tree limb was blown down near Bellflower.
A large tree limb was blown down.
A large tree was blown down.
A 6 to 8-inch diameter tree limb was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700248, 700253, 700254, 700255, 700256, 700249, 700257, 700258, 700250, 700259, 700260, 700261, 700262, 700263, 700264, 700265, 700266, 700251, 700267, 700268, 700269, 700270, 700271, 700252, 700272, 700273, 700274.